MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSISST) BYPASS
Model Number 10005872
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that during a heartmate 3 implant, a coring tool used had no tissue core come out with it during the coring process.After examination of the tool, the metal spike appeared to be outside of the spiral which is abnormal.A visual inspection was performed, and no core was found in the patient's heart or chest.An echocardiogram, endoscopic procedure and computerized tomography angiography were also performed to check for the core; no core was found.The patient's ventricle was noted to be slightly calcified.The patient was progressing well after their implant.The site sent the tool back for analysis.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: although damage to the coring tool guidepin was confirmed during the evaluation, a direct correlation to the report of the tissue core not being captured could not be determined.Examination of the returned coring tool found no damage or defect along the blade edge.The alignment pin inside of the helix was bent and the tip of the pin was contacting the inside diameter of the blade.No tissue or tissue remnants were found on the helix or inside the tool.After cleaning, the tool was functionally tested using a porcine heart.The coring tool successfully cored the heart on all five attempts, capturing the core each time, as designed.The bent pin caused the tool to rotate off-center during each use, but did not prevent coring or capturing of the porcine heart tissue.Review of the manufacturing documentation, which includes inspecting the guidepin for bending, found no deviations from manufacturing or quality assurance specifications.The evaluation could not determine the cause of the observed guidepin damage or why the tissue core was not captured during the implant procedure.The patient remains ongoing on vad support and no further issues have been reported.The device history records were reviewed and showed no deviations from manufacturing or qa specifications.The heartmate 3 (hm3) coring tool instructions for use (ifu) provides information on using the enhanced coring tool.The ifu warns the user to ensure the coring tool is not damaged prior to use.The device should not be used if it appears to be damaged in any way.The user should not try to repair the coring tool system components.Notify thoratec personnel if there is a change in how the device works, sounds, or feels.The packaging, surgical enhancement tools, coring tool assembly includes inspection criteria for the coring tool.Sections 7.4.13 and 8.3.3 instruct the operator to inspect the coring tool for damage and specify checking for a bending of the pin.The packaging, surgical enhancement tools, coring tool assembly instructs the operator to inspect the coring tool for discoloration, bent pin, physical damage, crack, and foreign matters under step 7.4.13.Any nonconforming parts should be scrapped without an ncmr using mtf.The heartmate 3 ifu provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 CORING TOOL
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key12807609
Report Number2916596-2021-06207
Device Sequence Number5575966
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public00813024013075
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2023
Device Model Number10005872
Device Catalogue Number10005872
Device Lot Number7650475
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2021
Supplement Date Received by Manufacturer01/28/2022
Initial Report FDA Received Date11/12/2021
Supplement Report FDA Received Date01/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/11/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight119 KG